Alert archive / South Dakota / Wind Advisories in 2014

Wind Advisory 3, NWS Rapid City, SD

January 13, 201416 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Jan 13, 2014, 3:43 AM MST for 16 counties in South Dakota. It took effect at Jan 13, 2014, 2:00 PM MST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2014, 3:43 AM MST (10:43 UTC)
In effect from
Jan 13, 2014, 2:00 PM MST
Expired
Jan 14, 2014, 3:00 PM MST
In force
25 hr
Issued by
NWS Rapid City, SD

Counties Bennett County, SD, Butte County, SD, Custer County, SD, Fall River County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Tripp County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 45 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 10.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2014-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2014-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Jan 13, 3:43 AM MST, 0 minutes earlier.

Area forecast discussion, Jan 13, 3:43 AM MST, 0 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
343 AM MST MON JAN 13 2014

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
ISSUED AT 251 AM MST MON JAN 13 2014

CURRENT SURFACE MAP SHOWS TROF ACROSS MONTANA INTO EASTERN
WYOMING. FAST MOVING CLIPPER DIVES THROUGH THE EASTERN
DAKOTAS/MINNESOTA LATE TODAY/TONIGHT. TIGHT PRESSURE GRADIENT SETS
UP ACROSS THE AREA TODAY AS SURFACE LOW TRACKS ACROSS NORTH
DAKOTA. FORECAST SOUNDINGS SHOW 50KT WINDS WITHIN 1000-2000FT AGL
THIS AFTERNOON THROUGH TONIGHT. BIGGEST QUESTION IS HOW EFFICIENT
MIXING WILL BE...ESPECIALLY THIS AFTERNOON. GENERALLY NEUTRAL TO
WEAK WARM ADVECTION FROM BL-850MB THROUGH THIS AFTERNOON FOLLOWED
BY COLD ADVECTION TONIGHT. BEST PRESSURE RISES...5-7MB/3HR...OCCUR
FROM 06Z-09Z TONIGHT. BEST DOWNWARD MOMENTUM THIS AFTERNOON/EVENING
WITH LIKELY OCCUR WITH ANY PRECIPITATION. WILL GO WITH HIGH WIND
WARNING FOR AREAS FROM K2WX-KRAP AND WIND ADVISORY FOR THE
REMAINDER OF THE WESTERN SOUTH DAKOTA PLAINS. FOR NORTHEAST
WYOMING...LOOKS LIKE STRONGEST WINDS WILL OCCUR THIS
EVENING/OVERNIGHT WITH HIGHER POPS/ACCUMULATING SNOW. THUS...WILL
ISSUE WINTER WEATHER ADVISORY FOR THAT AREA. WILL ALSO GO WITH
ADVISORY FOR CUSTER COUNTY/SOUTHERN BLACK HILLS ZONE...HIGHEST
SNOW ACCUMULATION WEST OF CUSTER.

STRONG UPSLOPE SIGNATURE FOR THE BLACK HILLS TODAY INTO TUESDAY...FROUDE
GREATER THAN 2.0 AND 0-2KM RH GREATER THAN 95 PERCENT. 00Z/06Z NAM
GIVING 12-15 INCHES. LATEST RUNS OF LOCAL WRF ALSO SHOWING 12-18
INCHES IN THE O'NEIL PASS TO DEERFIELD AREA. WILL ISSUE WINTER STORM
WARNING FOR BEAR LODGE MOUNTAINS/NORTHERN BLACK HILLS. WIDE RANGE
OF SNOWFALL EXPECTED FOR THE PENNINGTON COUNTY/CENTRAL BLACK HILLS
ZONE WITH HIGHEST SNOWFALL AMOUNTS ACROSS THE WESTERN PORTIONS OF
THAT FORECAST ZONE.

WINDS WILL DECREASE LATE TONIGHT. UPSLOPE SNOW WILL TAPER OFF
ACROSS THE BLACK HILLS TUESDAY.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ISSUED AT 251 AM MST MON JAN 13 2014

QUIET WEATHER WITH MILD TEMPS EXPECTED ON WEDNESDAY AS
FAST MOVING RIDGE PASSES OVER. CLIPPER SYSTEM SLIDES IN WEDNESDAY
NIGHT INTO THURSDAY. NOT MUCH MOISTURE WITH THIS SYSTEM...BUT WITH
STRONG UPSLOPE ENHANCEMENT OVER THE NRN BLKHLS MAY BE ABLE TO
SQUEEZE SOMETHING OUT SO WILL GO WITH SOME POPS. GREATEST CONCERN
WILL BE STRONG NWRLY WINDS AS MODELS HAVE BEEN RATHER CONSISTENT
WITH SHOWING THIS. UPPER RIDGE OVER THE WEST COAST WILL START TO
SLOWLY PUSH TOWARDS THE EAST FOR FRIDAY INTO THE WEEKEND...BRINGING
DRY CONDITIONS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 251 AM MST MON JAN 13 2014

GUSTY WRLY WINDS WILL SHIFT NWRLY AND INCREASE LATER
TODAY...WITH THE STRONGEST WINDS OVER THE SD PLAINS. THE GUSTY WINDS
WILL CONTINUE INTO TONIGHT. SNOW WILL DEVELOP OVER THE BLKHLS TODAY
SPREADING INTO NERN WY TONIGHT...BRINGING AREAS OF IFR VIS. SOME
SNOW MAY ALSO DEVELOP OVER PTNS OF THE SD PLAINS LATER
TONIGHT...BRINGING LCL IFR VIS IN -SN AND BLSN.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 PM MST TUESDAY
     FOR SDZ024-028.

     WIND ADVISORY FROM 2 PM MST /3 PM CST/ THIS AFTERNOON TO 5 AM
     MST /6 AM CST/ TUESDAY FOR SDZ014-027-030-032-041>044-046-
     047-049-074.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 5 AM MST TUESDAY
     FOR SDZ001-002-012-013-025-026-031-072-073.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 5 AM MST
     TUESDAY FOR SDZ029.

WY...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 5 PM MST TUESDAY
     FOR WYZ057.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 5 AM MST
     TUESDAY FOR WYZ054>056-058-071.

&&

SHORT TERM...7
LONG TERM...77
AVIATION...77
Hazardous weather outlook, Jan 12, 2:52 PM MST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MST SUN JAN 12 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
252 PM MST (352 PM CST) SUN JAN 12 2014

...EVEN STRONGER WINDS EXPECTED MONDAY AND MONDAY NIGHT ACROSS MOST
OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA...
...WINTER STORM WATCH MONDAY AFTERNOON THROUGH TUESDAY FOR THE
NORTHERN BLACK HILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ACROSS
NORTHWEST SOUTH DAKOTA WILL GRADUALLY DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EVEN STRONGER WINDS ARE EXPECTED MONDAY AND MONDAY NIGHT ACROSS MOST
OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA WITH GUSTS OF 60 MPH
POSSIBLE.

A LONG PERIOD OF UPSLOPE SNOW IS LIKELY MONDAY THROUGH TUESDAY. SNOW
ACCUMULATION OF 6 INCHES OF MORE ARE POSSIBLE...WITH ACCUMULATIONS
AROUND A FOOT OR MORE POSSIBLE AT HIGHER ELEVATIONS FROM CHEYENNE
CROSSING TO DEERFIELD TO FOUR CORNERS.

STRONG NORTHWEST WINDS OF 30 TO 40 MPH...WITH GUSTS OVER 50 MPH...
ARE POSSIBLE AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 3:43 AM MSTHigh Wind WarningUNRButte, Harding, Lawrence, Meade, Pennington, Perkins19 hr
Jan 13, 3:43 AM MSTWinter Storm WarningUNRCuster, Lawrence, Meade, Pennington35 hr
Jan 13, 3:43 AM MSTWinter Weather AdvisoryUNRCuster30 hr

Nearby

Wind Advisories in South Dakota, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.